Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

June 20, 2021Jackson County, Missouri

NWS Kansas City, MO issued this special weather statement at Jun 20, 2021, 9:17 PM CDT for Jackson County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 9:17 PM CDT (02:17 UTC)
Expired
Jun 20, 2021, 9:45 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 10 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2316 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2316 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS83 KEAX 210217
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
917 PM CDT Sun Jun 20 2021
 
MOZ037-038-043-044-210245-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
917 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL
945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lee's Summit, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lee's Summit, Blue Springs, Leawood, Raytown, Grandview, Belton,
Raymore, Grain Valley, Pleasant Hill, Oak Grove, Odessa, Greenwood,
Lake Lotawana, Lake Winnebago, Lone Jack, Wellington, Lake Tapawingo,
Baldwin Park, Lake Lafayette and Bates City.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 19 and 43.
 Interstate 470 between mile markers 0 and 15.
 Interstate 435 between mile markers 70 and 75.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3880 9461 3894 9461 3916 9391 3879 9376
TIME...MOT...LOC 0217Z 287DEG 36KT 3889 9437 

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 20, 5:50 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 5:50 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT Sun Jun 20 2021

.Discussion...
Issued at 252 PM CDT SUN JUN 20 2021

After morning thunderstorms have moved out of the area clear skies
and high sun has allowed for rapid recovery of the airmass in the
wake of those storms. Temperatures across the area have warmed back
into the lower to middle 90s, and along with dewpoints pushing 70
degrees and steep low to mid level lapse rates ML CAPE has built
3000 J/kg. Mesoanalysis indicates at least a little bit of CINH left
across the area, which has for the most part kept storm formation at
bay, but cumulus clouds will continue to build as the convective
temperature is reached. With the mid level trough responsible for
the AM thunderstorms just moving through the area there should be
some subsidence in the mid levels, which will also keep storms at
bay for another couple hours. Short term modeling indicates the
CAP/CINH will erode in the next couple of hours, which will then
allow for freely developing storms this afternoon once a trigger
presents itself. A cold front, which is analyzed across NE KS into
SW Iowa will be the main focus for afternoon and evening convection.
Initial storms will form along that boundary, likely in far southern
Iowa, and coverage will stretch southward along the boundary into NW
Missouri. One area to watch for more organized development will be
far northern Missouri, into southern Iowa where an inverted trough
will keep winds a little more backed ahead of the creeping cold
front. Mid level flow out of the northwest may actually keep storm
development a little more discreet, at least at first, as coverage
may be scattered early on. The high CAPE along with strong deep
layer shear will yield organized structures, perhaps mature
supercells in the 4 pm to 7 pm range, again across far northern
Missouri and southern Iowa. While the overall tornado threat is low
for this event, lending to the warm surface conditions and a lack of
any formidable LLJ while storms are most likely to be surface based,
the backed winds and possible discreet mode across northern Missouri
will yield an outside chance at a tornado or two. Further south
along the boundary, scattered convection will continue to fire as
the boundary moves into the uncapped environment. Expect the
southern development to occur an hour or two after the initial Iowa
development, which will put the KC Metro in the window for storm in
the 5 pm to 7 pm range. Despite the uniform low level forcing along
the boundary, hi-res models continue to imply scattered development,
which may yield breaks in the storm coverage. Where storms do form
expect gusty or perhaps damaging winds and hail as high as quarters
to golf balls. As cold pools form convective coverage should
increase and line segments should accelerate east and south ahead of
the boundary. As the sun sets CINH will increase and the wind threat
will eventually decrease with time tonight. Expect the bulk of the
storms to be south and east of the area by the overnight hours, with
lingering trailing stratiform showers through the overnight. Expect
some lingering showers in the post frontal environment going into
Monday, but those showers should remain closer to the sagging
synoptic front, so a strong northern push of any Monday rain will be
limited, likely to areas along and south of the I-70 corridor.

Temperatures on Monday and Tuesday will be rather pleasant and
welcomed relief from the persistent heat and humidity. The surface
trough will take over the area, which will keep a steady supply of
relatively dry and cool air, more reminiscent of early autumn as
opposed to early summer. The relief will be somewhat short-lived as
the surface ridge moves east and southerly return flow brings warm
and moist air back into the region for the middle to latter part of
the upcoming week. The combination of a resupply of moisture and an
increasingly active mid level pattern will introduce several chances
for rain in the Thursday through Saturday time frame.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 537 PM CDT SUN JUN 20 2021

Primary aviation concern will be TSRA chances at the beginning.
Timing remains the same as the 18Z issuance, between 00 and 03Z.
VFR conditions will then persist, with shower chances in the
morning, around 12Z through 16Z. Winds will start out of the west,
becoming more northwest through the end of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Kurtz
Hazardous weather outlook, Jun 20, 12:36 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1236 PM CDT Sun Jun 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1236 PM CDT Sun Jun 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Temperatures in the 90s and heat index values in the upper 90s to
 near 100 can be expected this afternoon.

 Strong to severe thunderstorms are possible this evening into the
 overnight hours. Large hail and damaging winds are the main
 hazards.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Hazardous weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 20, 8:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             MERCER                  40.51N 93.53W
06/20/2021  E1.75 INCH       MERCER             MO   PUBLIC

&&
Local storm report, Jun 20, 8:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 S PLATTSBURG          39.51N 94.46W
06/20/2021  M0.75 INCH       CLINTON            MO   COCORAHS

&&

SM
Local storm report, Jun 20, 8:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     KIRKSVILLE REGIONAL     40.09N 92.54W
06/20/2021  M71 MPH          ADAIR              MO   ASOS

            REPORTED FROM IRK ASOS.

&&

SM
Local storm report, Jun 20, 8:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             KIRKSVILLE              40.20N 92.57W
06/20/2021  E1.00 INCH       ADAIR              MO   PUBLIC

&&

SM
Special weather statement, Jun 20, 8:54 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
854 PM CDT Sun Jun 20 2021

MOZ023-210215-
Livingston MO-
854 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIVINGSTON COUNTY UNTIL
915 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chillicothe, moving east at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Chillicothe, Wheeling and Utica.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 3987 9336 3971 9336 3970 9335 3968 9335
      3970 9368 3985 9368
TIME...MOT...LOC 0154Z 276DEG 38KT 3978 9354

Blair
Special weather statement, Jun 20, 9:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
917 PM CDT Sun Jun 20 2021

MOZ037-038-043-044-210245-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
917 PM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL
945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lee's Summit, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lee's Summit, Blue Springs, Leawood, Raytown, Grandview, Belton,
Raymore, Grain Valley, Pleasant Hill, Oak Grove, Odessa, Greenwood,
Lake Lotawana, Lake Winnebago, Lone Jack, Wellington, Lake Tapawingo,
Baldwin Park, Lake Lafayette and Bates City.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 19 and 43.
 Interstate 470 between mile markers 0 and 15.
 Interstate 435 between mile markers 70 and 75.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3880 9461 3894 9461 3916 9391 3879 9376
TIME...MOT...LOC 0217Z 287DEG 36KT 3889 9437

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:15 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan45 min
Jun 20, 7:57 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte33 min
Jun 20, 8:01 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan44 min
Jun 20, 8:39 PM CDTSevere Thunderstorm WarningEAXAdair, Macon36 min
Jun 20, 8:54 PM CDTSpecial Weather StatementEAXLivingston21 min
Jun 20, 9:29 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson20 min
Jun 20, 10:27 PM CDTSevere Thunderstorm WarningEAXCooper, Howard33 min
Jun 20, 11:05 PM CDTSpecial Weather StatementEAXBates25 min
Jun 21, 5:19 AM CDTRiver Flood WarningEAXHoward9 hr

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.